One-step R-estimation in linear models with stable errors

M. Hallin, Y. Swan, T. Verdebout, D. Veredas

Research output: Contribution to journalArticleScientificpeer-review

12 Citations (Scopus)


Classical estimation techniques for linear models either are inconsistent, or perform rather poorly, under α-stable error densities; most of them are not even rate-optimal. In this paper, we propose an original one-step R-estimation method and investigate its asymptotic performances under stable densities. Contrary to traditional least squares, the proposed R-estimators remain root-n consistent (the optimal rate) under the whole family of stable distributions, irrespective of their asymmetry and tail index. While parametric stable-likelihood estimation, due to the absence of a closed form for stable densities, is quite cumbersome, our method allows us to construct estimators reaching the parametric efficiency bounds associated with any prescribed values (α0,b0) of the tail index α and skewness parameter b, while preserving root-n consistency under any (α,b) as well as under usual light-tailed densities. The method furthermore avoids all forms of multidimensional argmin computation. Simulations confirm its excellent finite-sample performances.
Original languageEnglish
Pages (from-to)195-204
JournalJournal of Econometrics
Issue number2
Publication statusPublished - 2013


Dive into the research topics of 'One-step R-estimation in linear models with stable errors'. Together they form a unique fingerprint.

Cite this